Missouri, 2021

Hail and Damaging Winds in Missouri, June 19 to 20, 2021

June 19 to 20, 2021 · NWS EAX · 13 events in 7 counties and zones

In an split, two rounds of severe weather pushed through north central and northeast Missouri, bringing low end severe hail and wind, with minimal damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In an split, two rounds of severe weather pushed through north central and northeast Missouri, bringing low end severe hail and wind, with minimal damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 5:21 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 19, 5:21 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Sat Jun 19 2021

.Discussion...
Issued at 359 PM CDT SAT JUN 19 2021

Vigorous cumulus field ranging across most of the forecast area
likely in response to surface temperatures reaching convective
temperature. With a surface boundary in the area, there is some
slightly higher convergence, but according to SPC Mesoanalysis there
does not appear to be very much, which will limit the ability for
free convection. That being said with the uncapped atmosphere it'll
be possible for at least some isolated to scattered convection
within that enhanced cumulus field that resides generally along and
north of I-70. Pretty extreme instability is in place, with ML CAPE
around 3500-4000 J/kg resides along that boundary, along with some
minimally useful effective deep layer shear around 30 kts could
yield some strong updrafts. Should anything become well
established the parameters will be in place for some storm
organization. While any established storm could become a
supercell, the high T/TD spread in the 20-25 degree range will
keep storm bases rather high, and should enhance downdraft
potential above any tornado potential. Given the extreme CAPE and
good mid level lapse rates, large hail will also be possible with
any storm that can get going. Later tonight, a complex of storms
that is currently over the central/northern High Plains will race
eastward and push E/NE into far northern/northwestern Missouri
through the overnight hours. With the track of the mid level low
glancing the area, expect the highest impact from this complex
across areas south of I-80, perhaps into the far northern reaches
of Missouri.

With most of the forecast area remaining untouched from
Saturday/Saturday night convection expect most of the area to remain
warm and muggy and well primed for the cold frontal passage Sunday
evening through Sunday night. Expect the surface cold front to
impinge into the northwestern corner of Missouri late Sunday
afternoon, and continue to press E/SE through the evening. Hi-Res
models indicate scattered to widespread convection around sunset on
Sunday evening near the I-35 corridor. Areas east of the initiation
zone would likely see at least some rain, if not a chance for some
strong to severe storms, with gusty winds and hail being the primary
threat. Storms move out of the area Sunday night, making for a
mostly dry Monday, with some lingering showery activity. Expect a
wholesale change in conditions for Monday and Tuesday as a drier and
cooler air mass associated with an establishing surface ridge takes
over the area.

Warm and moist air makes its way back into the area by midweek,
marking a return of more traditional summer weather with muggy days
and passing chances of thunderstorms with some active mid level
flow.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 615 PM CDT SAT JUN 19 2021

Overall, VFR conditions are expected to continue, with mid-level
broken ceilings persisting through the evening. There remains an
outside chance of showers and thunderstorms impacting sites,
most likely north of the Missouri River around 08 to 09Z, but
confidence in coverage remains low, so left mention out the TAFs
at this time. Winds will generally remain out of the south and
southwest, increasing Sunday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Kurtz
Hazardous weather outlook, Jun 19, 2:33 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Sat Jun 19 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-202045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
333 PM CDT Sat Jun 19 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Temperatures in the 90s and heat index values in the upper 90s to
 near 100 can be expected this afternoon.

 Isolated strong to severe thunderstorms will be possible across the
 forecast are this evening and into the overnight hours. Damaging
 winds and large hail will be the primary hazards.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Temperatures in the 90s will continue Sunday with heat indices in
 the upper 90s to lower 100s. Strong to severe storms will also be
 possible as a front moves through the area during the late
 afternoon and evening hours.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 19, 6:55 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             2 NNE MOBERLY           39.45N 92.41W
06/19/2021  E0.50 INCH       RANDOLPH           MO   EMERGENCY MNGR

&&

The radar

The St Louis radar (KLSX), 164 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
June 19, 7:02 PM CST to 7:03 PM CST
Where
Randolph County, 1.75 mi ESE of Renick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -92.390

Hail, Randolph

When
June 19, 8:27 PM CST to 8:28 PM CST
Where
Randolph County, Moberly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.430

Hail, Grundy

When
June 20, 7:23 AM CST to 7:24 AM CST
Where
Grundy County, 5.47 mi ENE of Hickory Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.990, -93.570

Hail, Andrew

When
June 20, 5:00 PM CST to 5:01 PM CST
Where
Andrew County, 2.81 mi N of Amazonia
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -94.910

Hail, Andrew

When
June 20, 5:35 PM CST to 5:38 PM CST
Where
Andrew County, 1.4 mi SSW of Rochester
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.900, -94.706

Hail, Mercer

When
June 20, 5:58 PM CST to 6:01 PM CST
Where
Mercer County, 0.69 mi S of Mercer
Measured
1.75 in hail
Reported by
Public
Coordinates
40.510, -93.530

Hail, Mercer

When
June 20, 6:17 PM CST to 6:18 PM CST
Where
Mercer County, Princeton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.400, -93.580

Thunderstorm Wind, Mercer

When
June 20, 6:17 PM CST to 6:20 PM CST
Where
Mercer County, Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.400, -93.580

Emergency management reported 60 mph wind.

Hail, Clinton

When
June 20, 7:03 PM CST
Where
Clinton County, 2.81 mi N of Lilly
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.510, -94.460

Thunderstorm Wind, Adair

When
June 20, 7:20 PM CST to 7:23 PM CST
Where
Adair County, 0.53 mi W of Novinger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -92.710

A storm spotter estimated 60 mph wind.

Hail, Adair

When
June 20, 7:30 PM CST to 7:31 PM CST
Where
Adair County, 0.53 mi E of Kirksville
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -92.570

Thunderstorm Wind, Adair

When
June 20, 7:32 PM CST to 7:35 PM CST
Where
Adair County, 0.87 mi SW of Irk Cannon Mem Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
40.090, -92.540

The ASOS in Kirksville reported 71 mph wind.

Thunderstorm Wind, Cooper

When
June 20, 9:30 PM CST to 9:33 PM CST
Where
Cooper County, 0.54 mi W of Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -92.740

Multiple trees down in and around Boonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968271, 968272, 968261, 968262, 968263, 968264, 968265, 968273, 968266, 968269, 968267, 968270, 968268.